Widely Used Vitamin Damages Eyes, Causes Vision Loss
A popular supplement, often taken for cholesterol issues, is now linked to damaged eyes. The damage caused may lead to loss of eyesight. The good news is, by simply quitting the vitamin, the damage seems to naturally heal.
A study by New York Eye and Ear Infirmary of Mount Sinai (NYEE) found that niacin, or B3, produces a rare toxic reaction called niacin-induced cystoid maculopathy. This results in retinal inflammation.
The study is based on a 61-year-old male who checked himself into the hospital after suffering vision loss. The man was nearly classified as legally blind at the time of arrival. He claimed the vision loss symptoms began several weeks prior. The man told doctors he suffered from hypertension and hyperlipidemia. But what he didn’t mention, at least initially, is that he’d been taking niacin as treatment without medical consultation.
The man purchased Niacin from a local store after his doctor told him he had a cholesterol issue. There are some studies that suggest niacin lowers bad cholesterol. The man took six grams of niacin on a daily basis. Six grams is a maximum recommended dosage.
Say NO To Censorship - LIKE Our Facebook Page
101 Back Pain Relief Tips
The hospital’s imaging technology revealed the man’s retinal injuries. They were then able to determine niacin-induced maculopathy. This means that fluid had compiled (edema) inside the macula.
After the man ceased the use of niacin, his eyes returned back to normal in two months’ time.
You can find the full study here.
For many people, niacin is a prescribed supplement whereas the good may outweigh the bad. Although this study does highlight the risk of taking any type of supplement, even those that aren’t prescription or pharmaceutical grade. It’s important to listen to your body and keep a diary of anything you may end up taking, prescribed or not.
Author: Jim Satney
PrepForThat’s Editor and lead writer for political, survival, and weather categories.